Kansas, 2021

Hail in Kansas, May 14, 2021

May 14, 2021 · NWS GLD · 11 events in 5 counties and zones

During the evening hours of May 14th, thunderstorms developed in northwestern Kansas due to a frontal boundary setting up from central Colorado through south-central Nebraska. These storms produced hail up to hen egg size in the area which dealt damage to multiple vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours of May 14th, thunderstorms developed in northwestern Kansas due to a frontal boundary setting up from central Colorado through south-central Nebraska. These storms produced hail up to hen egg size in the area which dealt damage to multiple vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 5:47 PM CST, 41 minutes earlier.

Area forecast discussion, May 14, 5:47 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Fri May 14 2021

.MESOSCALE DISCUSSION...
Issued at 409 PM MDT Fri May 14 2021

Key Message:
Storms developing over the favored higher terrain area of the
Palmer Divide will be moving eastward into the forecast over the
next hour and will continue into early this evening. Storms are
expected to become more numerous and increase in strength with
some storms becoming severe as they move across the forecast area
through the evening, before weakening and moving out of the area
around midnight Mountain time.

A frontal boundary extends from central Colorado into south
central Nebraska.  Moist upslope easterly flow on the north side
of the front is transporting 50-55 degree dewpoint air westward
into far eastern Colorado and northwest Kansas with dewpoints
over central Kansas on the other side of the front in the upper
50s. Storms moving east over the plains will encounter greater
instability where temperatures and dewpoints are higher mainly
south of the boundary, and higher shear in the vicinity of the
frontal boundary, which would initially coincide with the area
mainly along and south of Interstate 70. That favored instability
and shear area will transition eastward through the evening along
with the frontal boundary as an upper level short wave trough
moves eastward across the forecast area through the evening. That
short wave and frontal boundary will move east of the forecast
area after 06Z with instability and shear weakening overnight and
moving east of the forecast area after 06Z.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 243 PM MDT Fri May 14 2021

Satellite and 500 mb RAP analysis showed northwest flow over the
region early this afternoon, with a shortwave moving into Colorado.
Weak ridging was observed from the Four Corners region up towards
the Great Basin. Mid to high level clouds developed off the Rockies
as the shortwave approached, gradually pushing into the region while
storms form along the Front Range. At 2 PM MT, northeast winds were
observed at 10 to 15 mph with temperatures in the upper 60s to low
70s.

A few thunderstorms are expected to move into eastern Colorado
during the mid to late afternoon hours. Storms are expected to
increase in coverage (likely becoming a cluster or two) as they
progress east into northwest Kansas and extreme southwest Nebraska
during the evening hours and the shortwave kicks through the area.
Shear near 40 knots (increasing to near 60 knots in the evening),
CAPE of 1000 to 2000 J/kg, and steep lapse rates will support severe
thunderstorms this afternoon and evening. The main hazards initially
appear to be large hail and damaging winds. Although a tornado
cannot be ruled out, dry air at the surface and high LCLs will
really limit tornado development for this event. As storms
transition to a complex tonight, concern turns more towards a
damaging wind and heavy rainfall threat. PWATs nearing 1 inch
(with 1.25" not out of the question for eastern portions of the
area), suggest that locally heavy rainfall will need to be
monitored. Thunderstorm activity slowly exits the region to the
east/southeast overnight into early Saturday as temperatures fall
into the mid 40s to mid 50s.

Another point to quickly mention...There appears to be a signal
for fog returning to the region late tonight into early Saturday,
although it looks more widespread than previous nights. The fog
and stratus are forecast to set in after midnight. Reduced
visibilities could cause hazardous travel for the morning commute.
However, locations that will be most impacted is uncertain at
this time.

For Saturday, some guidance shows showers and storms lingering along
the Nebraska border and eastern part of the area into the morning
hours. There should be a lull midday before another round of
thunderstorms develops in the afternoon. The setup will be similar
to today. Looks like a few storms will initiate along a surface
trough in eastern/central Colorado during the afternoon before
pushing east and forming a cluster once again. While shear appears
to be lower, steep lapse rates and good instability indicate that
large hail and damaging winds are potential hazards. Otherwise,
expect highs in the upper 60s to low 70s tomorrow, and lows in the
50s Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 155 PM MDT Fri May 14 2021

The long term period is looking unsettled with near constant chances
for rain through the week. Temperatures look to be near average with
highs around 70.

Sunday starts with slight ridging aloft at 500mb that will
transition to more of a laminar flow out in front of an advancing
cut-off low. The cut-off low will then slowly move towards and into
the area during the early week before diffusing out into the larger
flow. The end of the week looks to have the ridge set up over the
Eastern CONUS while a trough moves into the Western CONUS. This
pattern may provide some slight synoptic support for storms but
looks to be relatively weak in flow and potentially even split the
flow.

Near the surface, the Tri-State area appears to be between two
larger areas of high and low pressure with higher pressure to the
east under the upper ridge and lower pressure to the south and west
as the cut-off low moves closer to the area. With lower pressure to
the south, moisture is forecasted to be pulled from the Gulf of
Mexico north into the area. The question becomes how much of this
moisture will be realized and actually pulled into the area.
Guidance has been shifting the lower pressure further south in more
recent runs and the precip appears to be shifting south with it.
Also making things more interesting is a nearby cold front that
passes through Sunday and cools temperatures slightly going forward.

What all of this means is that the current forecast calls for rain
and storms for most of the week with the greater rain chances and
amounts currently arriving on Sunday after the front. The rest of
the week may have similarly high chances, but confidence in
coverage and higher rain amounts is low due to the general
shifting of the lower pressure south. Without the support for lift
and if cloud cover from the system in the area limits daytime
heating, storms will likely be lesser in coverage and intensity.
Temperatures are expected to be relatively steady until the end of
the week with highs forecasted in the 60's and 70's. There could
be some variations due to cloud cover or lack there of in certain
locales but this will be clearer as each day gets closer. While
severe threat currently looks to be low for much of the week,
there could still be a chance if clouds break for daytime heating.
There also could be a chance next weekend as a similar setup to
recent days is appearing in guidance with a Front Range low and
southerly flow bringing moisture north. Still plenty of
uncertainty with that solution.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 510 PM MDT Fri May 14 2021

GLD will remain VFR as thunderstorms move through the vicinity
between 01-06Z this evening. Expect -TSRA to be a prevailing
conditions between 03-04Z with intermittent moderate to heavy rain
along with gusts to 45kts as storms are expected to pass over the
TAF site. After storms pass, conditions are expected to
transition to IFR between 10-15Z due to low ceilings and areas of
fog that will bring visibility down to around 2 miles. Fog is
expected to dissipate with lifting ceilings by 15Z with a
transition up to MVFR conditions followed by VFR conditions after
20Z.

MCK will have VFR conditions with thunderstorms moving through the
vicinity between 03-08Z. A short period of more storms moving
across the site is expected between 03-04Z with moderate to heavy
rain and wind gusts to 40kts. Between 08-14Z, conditions are
expected to drop to IFR due to lowering ceilings and areas of fog
that will bring visibility down to around 2 miles. Conditions
improve to MVFR after 14Z as fog dissipates and ceilings raise,
and VFR after 19Z and ceilings continue to raise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...LOCKHART
SHORT TERM...JBH
LONG TERM...KAK
AVIATION...LOCKHART
Hazardous weather outlook, May 14, 11:36 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1136 AM MDT Fri May 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1136 AM MDT Fri May 14 2021 /1236 PM CDT Fri May 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms will be possible across the region this
afternoon and evening. A few strong to severe storms are anticipated
to move into eastern Colorado during the mid to late afternoon hours.
Storms then increase in coverage as they progress eastward into
northwest Kansas and extreme southwest Nebraska in the evening. The
main hazards include large hail up to 2 inches, damaging wind gusts,
and locally heavy rainfall. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a risk for severe thunderstorms across the Tri-State area
for both Saturday and Sunday during afternoon and evening hours.

There will be a chance of thunderstorms each day of the beginning of
the next work week with a generally low possibility of severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 14, 5:02 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Fri May 14 2021

COZ091-092-142315-
Kit Carson County CO-Cheyenne County CO-
502 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 515
PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Boyero, or 18 miles south of Flagler, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3917 10316 3918 10310 3898 10287 3889 10316
TIME...MOT...LOC 2302Z 336DEG 25KT 3903 10309

AW
Special weather statement, May 14, 5:26 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
626 PM CDT Fri May 14 2021

KSZ003-004-015-142345-
Norton KS-Sheridan KS-Decatur KS-
626 PM CDT Fri May 14 2021

...SPECIAL WEATHER STATEMENT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Dresden, or 16 miles north of Hoxie, moving
southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.

LAT...LON 3957 10011 3957 10016 3951 10016 3941 10025
      3953 10046 3969 10036 3961 10007
TIME...MOT...LOC 2326Z 294DEG 28KT 3958 10032

JRM
Local storm report, May 14, 5:51 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 NE WILD HORSE        38.93N 102.84W
05/14/2021  E0.70 INCH       CHEYENNE           CO   PUBLIC

            CALLER REPORTED PEA TO DIME WITH GROUND
            ALMOST COMPLETELY COVERED. HAIL FELL FOR A
            DURATION OF 15 MINUTES (5:45 PM).

&&

KMK
Local storm report, May 14, 5:54 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             10 N KIT CARSON         38.90N 102.80W
05/14/2021  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

            REPORTED VIA SPOTTER NETWORK ONGOING HAIL
            PEA TO QUARTER IN SIZE. MOST HAIL WAS PEA TO
            NICKEL IN SIZE.

&&

KMK
Special weather statement, May 14, 5:58 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
558 PM MDT Fri May 14 2021

COZ091-150015-
Kit Carson County CO-
558 PM MDT Fri May 14 2021

...SPECIAL WEATHER STATEMENT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 411 and
425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3918 10275 3930 10277 3941 10251 3915 10247
TIME...MOT...LOC 2357Z 262DEG 21KT 3925 10262

AW
Special weather statement, May 14, 6:04 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM CDT Fri May 14 2021

KSZ016-150030-
Graham KS-
704 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Bogue, or 10 miles southeast of Hill City, moving east
at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City and Bogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.

LAT...LON 3917 9990 3936 9988 3937 9960 3913 9961
TIME...MOT...LOC 0004Z 274DEG 17KT 3926 9971

JRM

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Sheridan

When
May 14, 6:28 PM CST
Where
Sheridan County, 2.99 mi WSW of Lucerne
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -100.250

Report received of quarter inch hail covering the ground at the location.

Hail, Sheridan

When
May 14, 6:37 PM CST
Where
Sheridan County, 1.85 mi NW of Studley
Measured
1.75 in hail
Reported by
Public
Coordinates
39.371, -100.191

Report received of hail up to golf ball size at location that covered the ground.

Hail, Graham

When
May 14, 6:40 PM CST
Where
Graham County, 0.49 mi E of Morland
Measured
1 in hail
Reported by
Social Media
Coordinates
39.350, -100.071

Report of quarter sized hail reported at location.

Hail, Thomas

When
May 14, 6:40 PM CST
Where
Thomas County, 4.54 mi N of Gem
Measured
2 in hail
Reported by
Social Media
Coordinates
39.495, -100.906

Report received of hail ranging from 1-2 inches at location.

Hail, Graham

When
May 14, 6:42 PM CST
Where
Graham County, 0.41 mi E of Studley
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
39.350, -100.162

Sheriff reported 2 inch hail at location with multiple vehicles damaged.

Hail, Sheridan

When
May 14, 6:43 PM CST
Where
Sheridan County, 1.44 mi NNE of Studley
Measured
2 in hail
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.370, -100.162

Trained spotted reported 2 inch hail which cracked the windshield on their vehicle.

Hail, Graham

When
May 14, 7:04 PM CST
Where
Graham County, 5.55 mi S of Morland
Measured
1.5 in hail
Reported by
Public
Coordinates
39.270, -100.070

Report received of hail up to ping pong ball size reported at location covering the ground.

Hail, Wichita

When
May 14, 7:25 PM CST to 7:45 PM CST
Where
Wichita County, 3.98 mi SE of Selkirk
Measured
0.88 in hail
Reported by
Public
Coordinates
38.431, -101.476

Report received of pea to nickel sized hail at location that lasted for about 15 to 20 minutes.

Hail, Gove

When
May 14, 7:43 PM CST
Where
Gove County, 0.02 mi SSE of Grinnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.630

Report received of hail up to 1 inch at location.

Hail, Wichita

When
May 14, 8:00 PM CST
Where
Wichita County, 0.37 mi ENE of Marienthal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.482, -101.214

Wichita County deputy reported nickel sized hail and heavy rain at location.

Hail, Sheridan

When
May 14, 8:05 PM CST to 8:15 PM CST
Where
Sheridan County, 1.4 mi N of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -100.666

Trained spotter reported hail up to 1 inch in size for a 10 minute duration.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960405, 960406, 960408, 960409, 960410, 960407, 960411, 960412, 960413, 960415, 960416.